New Mexico, 2024

Tornadoes and Flash Flooding in New Mexico, June 26 to 27, 2024

June 26 to 27, 2024 · NWS ABQ · 9 events in 5 counties and zones

Record levels of monsoon moisture remained in place across NM as an upper level disturbance approached from the west and pushed the upper level high over the state south into New Mexico. Showers and thunderstorms developed over the high terrain in northeastern New Mexico midday June 26th, spreading over central and eastern NM during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Record levels of monsoon moisture remained in place across NM as an upper level disturbance approached from the west and pushed the upper level high over the state south into New Mexico. Showers and thunderstorms developed over the high terrain in northeastern New Mexico midday June 26th, spreading over central and eastern NM during the afternoon and evening hours. These outflow boundaries produced severe wind gusts of up to 63 mph at Cannon AFB and at a mesonet station along I-40 in Cibola County. Additionally storms and several landspouts developed along a boundary in eastern Chaves County. A 91 mph wind gust was measured by a trained spotter just east of Hagerman, with damage being reported across town. There were at least two confirmed landspouts, one on the east side of town and another on the west side of town. Reports relayed to the Hagerman Police Chief indicate there could have been another landspout, but this is unable to be verified. After a lull in activity, overnight into the morning hours of June 27th, more showers and thunderstorms developed across the state by midday as the upper level disturbance moved across the state. These storms resulted in a severe thunderstorm wind gust of 63 mph at the Gallup Municipal Airport, flash flooding on U.S. Highway 64 at the Arizona border, and on NM Highway 605 just north of Milan in Cibola County. Storms moved east and gradually dissipated late in the day.

Key Words: Landspout, Thunderstorm Wind Gust, Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 1:23 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 1:23 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
223 PM MDT Wed Jun 26 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 221 PM MDT Wed Jun 26 2024

Historically high moisture is moving across NM for today and
Thursday causing rain showers and thunderstorms. Torrential rainfall
will be possible from any rain shower and thunderstorms which can
rapidly cause flash flooding. A few strong to severe thunderstorms
may occur mainly in NE NM with hail, winds, and torrential rainfall
being the main threats. Lower moisture on Friday should lead to a
brief reduction in the rain showers and thunderstorms activity. The
weekend and next week will see abnormally high amounts of moisture
push back across NM leading to further vigorous rain showers and
thunderstorms that may produce torrential rainfall. Dont go into
flood waters. TURN AROUND, DONT DROWN!

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 221 PM MDT Wed Jun 26 2024

Today and Thursday has historic amounts of moisture moving across
NM. For today the PWAT is 1 in to 1.75 in across NM which put it in
the top 10% to max of moisture events for this time of the year. For
Thursday the moisture amounts decrease a little for PWAT of 1 in to
1.5 in which puts it in the top 10% to top 1% of moisture events for
this time of the year. This shear amount of moisture will allow any
rain shower or thunderstorms to produce torrential amounts of
rainfall. This torrential rainfall can rapidly cause flash flooding
that can sweep away people and vehicles. Flood waters are deadly and
easily hide their danger do not go into them even if it looks safe.
TURN AROUND, DONT DROWN!

Today the rain showers and thunderstorms are already ongoing across
much of NM and will continue to do so into the overnight hours.
These storms will be supported by the passage of a weak upper level
trough moving across the N side of the high pressure. The
thunderstorms today have very little storm motion so they will drift
around with small footprints. In NE NM there will be higher levels
of shear and instability which will allow for a few of the storms
this afternoon and evening to become strong to severe. The main
threat for any strong to severe thunderstorms will be damaging
winds, torrential rainfall, and large hail. The thunderstorms will
persist into the overnight hours with the overall activity and
intensity of the storms decreasing. This is due to them losing both
daytime heating and the support of the weak trough. The rain showers
and thunderstorms activity will increase again during Thursday
morning as daytime heating adds to the instability across NM. The
high pressure that was sitting across NM should become flattened due
to the passage of the early trough on Wednesday and the deepening of
a trough to the NW of the region. This flattened high pressure will
allow westerly winds to setup aloft that will give the rain showers
and thunderstorms a more progressive eastward movement increasing the
area they can impact. These storms should in general be stronger as
the increase winds aloft will allow them to vent better. A few
storms could become strong to severe across the northern third of NM
with damaging winds, torrential rainfall, and large hail being the
main threats. Eventually the westerly winds will push the moisture
out of NM which will cause the rain showers and thunderstorms to
diminish during the late afternoon through the evening hours. Then by
the overnight hours the rain showers and thunderstorms should in
large have ceased across NM. The silver lining of all this moisture
is that will help to prevent NM from getting to hot. This will see
the highs in the 90s to low 100s today fall to the 80s and 90s for
Thursday.

SH

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 221 PM MDT Wed Jun 26 2024

NM has a high chance to see continued active weather for the end of
the week through mid next week as moisture causes rain showers and
thunderstorms each day.

Friday should a relative minimum for the rain showers and
thunderstorms as the flattened high pressure will allow westerly
winds to push moisture out of NM. The little remaining moisture will
still allow for a few rain showers and thunderstorms to form. These
should in large produce more limited rainfall but in the SE portions
of NM where moisture still remains elevated heavier rainfall may
still occur. Without the ample moisture Friday will be on the hotter
side with most valley areas returning to the 90s and 100s. The highs
in the hottest spot could even reach heat advisory levels during the
afternoon and evening.

Then for the weekend the high has a moderately high chance of
pushing back to the west setting up a similar pattern to today and
Thursday. This pattern is still showing signs of pushing in another
round of abnormally high moisture across NM. This batch of
abnormally high moisture is already flagging to be in the top 10% of
moisture events for this time of year with PWATs in the 1 to 1.4
inch range. This moisture streams in from the Gulf of Mexico pushing
into NM from the SE. The moisture coupled with daytime heating will
allow for further rounds of rain showers and thunderstorms each day.
These storms could be capable of producing copious amounts of
rainfall due to just how moist the environment is expected to be. To
further complicate the scenario there is a low to moderate chance
that a cold front will push NE to SW across NM late on Saturday.
This front would then stall in the central portions of NM around the
Albuquerque area. If this front does materialize then prior to its
stalling it may act as a forcing mechanism that can organize and
intensify rain showers and thunderstorms. Once it stalls it would
still act as a forcing area as moisture overruns it increasing rain
intensity and amounts around and along the front. So this front
could prove a key feature during this weekend for rainfall chances
if it does manage to push its way into NM. With all the moisture and
dynamics that may be in play flooding remains a large concern across
NM for the weekend.

Monday to Wednesday has a moderate chance of keeping the abnormally
high moisture across NM leading to continued rain showers and
thunderstorms each day. This moisture seems to get pushed more to
the western and northern portions of NM as a more typical monsoon
pattern sets up. This would mean that western to central and
northern NM will have better chances to see the rain and
thunderstorms compared to eastern NM. Flooding remains a concern for
NM so long as the abnormally high moisture is present.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM MDT Wed Jun 26 2024

Main forecast challenge is timing of convection and duration at
TAF sites across the Land of Enchantment. Inherited TAF's largely
in great shape so incorporated just a few timing tweaks from
latest run of HRRR. TEMPO groups include mention of gusty winds.
Brief small hail and IFR conditions cannot be ruled out, but not
confident enough to explicitly put in TAF's. KTCC has relatively
highest chance of being impacted by strong/severe storms later
this afternoon. Amendments are likely as thunderstorms develop
through the day.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Jun 26 2024

Historic levels of moisture are present over NM today and Thursday.
For today this is causing the ongoing rain showers and thunderstorms
that are already producing torrential rainfall. The overall storm
motion is a weak drift with the storms producing fairly small rain
foot prints. However the slow motions is allowing a vast amount of
rainfall to accumulate over small areas within a short amount of
time. This setup can rapidly lead to flash flooding and life
threatening debris flows on any fire area or burn scar. Thursday
should see the storm motion become a little more progressive with
storms moving generally eastward at 15 to 25 mph. However this
motion may allow for the storms to be generally stronger with higher
rain rates. So Thursday will still have continued threat for flash
flooding and life threatening debris flows on any of the fire areas
or burn scars. Friday should see a brief reprieve with lesser rain
and thunderstorms chances with lower levels of moisture over NM.
Then for the weekend another batch of extremely high moisture surges
back across NM leading to further rounds of vigorous rain showers
and thunderstorms. These rain showers and thunderstorms are already
looking very favorable to produce copious to torrential rainfall.
The threat for these very wet storms will persist through to mid
next week. The silver lining to all this moisture is that the RH
remains elevated with excellent overnight recoveries. Flood waters
can easily sweep away people, vehicles, and roads. STAY ALIVE! DO
NOT DRIVE INTO FLOOD WATERS!

SH

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  86  63  92 /  50  60  20   0
Dulce...........................  53  82  48  86 /  50  70  20   5
Cuba............................  59  80  57  85 /  70  80  30   5
Gallup..........................  57  83  56  89 /  50  70  20   0
El Morro........................  58  79  58  84 /  70  80  30   5
Grants..........................  58  83  56  89 /  80  80  20  10
Quemado.........................  60  81  58  85 /  50  70  30  10
Magdalena.......................  65  83  64  88 /  60  80  40  10
Datil...........................  61  80  60  84 /  60  80  30  20
Reserve.........................  58  87  56  92 /  60  70  20  10
Glenwood........................  70  94  68  97 /  40  50  10  10
Chama...........................  52  76  48  81 /  60  80  30  10
Los Alamos......................  64  79  61  84 /  60  90  30  10
Pecos...........................  60  81  61  86 /  60  70  30  10
Cerro/Questa....................  50  77  47  82 /  60  80  30  10
Red River.......................  50  70  48  75 /  60  80  30  10
Angel Fire......................  48  75  47  80 /  50  80  20   5
Taos............................  58  81  53  88 /  60  70  20   5
Mora............................  55  81  55  85 /  50  70  20  10
Espanola........................  64  86  61  92 /  60  70  20   5
Santa Fe........................  63  81  61  87 /  60  70  30   5
Santa Fe Airport................  64  84  61  89 /  60  70  20   5
Albuquerque Foothills...........  69  87  68  92 /  60  70  30   5
Albuquerque Heights.............  69  89  67  94 /  60  60  30   0
Albuquerque Valley..............  69  91  67  96 /  50  50  20   0
Albuquerque West Mesa...........  70  88  68  94 /  50  60  20   5
Belen...........................  68  91  66  97 /  60  60  30   5
Bernalillo......................  69  89  68  95 /  50  60  20   5
Bosque Farms....................  66  91  64  96 /  60  60  30   0
Corrales........................  69  90  68  95 /  50  60  20   5
Los Lunas.......................  68  91  66  96 /  60  60  30   0
Placitas........................  67  86  66  91 /  60  70  30   5
Rio Rancho......................  69  88  68  94 /  50  60  20   5
Socorro.........................  71  93  70  98 /  60  60  40   5
Sandia Park/Cedar Crest.........  63  81  63  86 /  60  70  30   5
Tijeras.........................  65  84  63  89 /  60  70  30   5
Edgewood........................  62  85  61  89 /  60  60  30   5
Moriarty/Estancia...............  60  86  59  91 /  60  60  30   5
Clines Corners..................  60  81  60  87 /  60  60  30   0
Mountainair.....................  62  84  61  89 /  70  70  40   5
Gran Quivira....................  62  84  62  89 /  70  70  40  10
Carrizozo.......................  68  89  68  94 /  70  70  50  10
Ruidoso.........................  62  80  63  86 /  60  80  40  30
Capulin.........................  60  83  59  88 /  50  60  10  10
Raton...........................  60  87  58  92 /  30  60  10   5
Springer........................  63  88  61  94 /  30  60  10   5
Las Vegas.......................  60  82  60  87 /  60  70  20   5
Clayton.........................  68  89  68  97 /  50  30  10   5
Roy.............................  64  86  64  92 /  60  50  10   5
Conchas.........................  69  93  70  99 /  70  30  20   0
Santa Rosa......................  68  88  68  94 /  60  50  20   0
Tucumcari.......................  69  94  72 101 /  60  10  10   0
Clovis..........................  71  95  72 100 /  50  20  10   5
Portales........................  71  96  73 100 /  40  10  10   0
Fort Sumner.....................  71  92  71  99 /  60  20  20   0
Roswell.........................  75 100  76 104 /  50  20  20  10
Picacho.........................  68  91  67  95 /  50  70  30  30
Elk.............................  64  90  64  93 /  60  70  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ202-204>207-211-214-215-
217-222-223-226-229-233-239.

Flood Watch from Thursday afternoon through Thursday evening for
NMZ201-202-204>207-211>224-226-229-233-239.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...53

In the hours before

Special weather statement, Jun 26, 2:14 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Wed Jun 26 2024

NMZ230-262145-
Union County-
314 PM MDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN UNION COUNTY THROUGH
345 PM MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Sedan to near Amistad.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amistad and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10302 3649 10304 3647 10305 3586 10304
      3583 10318 3609 10329 3632 10328 3652 10300
      3650 10300
TIME...MOT...LOC 2114Z 260DEG 15KT 3626 10320 3587 10311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, Jun 26, 3:16 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT Wed Jun 26 2024

NMZ233-234-237-262245-
Guadalupe County-Quay County-De Baca County-
416 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DE BACA...WEST
CENTRAL QUAY AND EAST CENTRAL GUADALUPE COUNTIES THROUGH 445 PM
MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Newkirk, or 23 miles east of Santa Rosa, moving
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central De
Baca, west central Quay and east central Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 10437 3505 10404 3474 10406 3473 10439
TIME...MOT...LOC 2216Z 027DEG 8KT 3493 10426

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, Jun 26, 3:19 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
419 PM MDT Wed Jun 26 2024

NMZ206-208-262300-
Southwest Mountains-West Central Mountains-
419 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CATRON COUNTY
THROUGH 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pietown, or 20 miles northwest of Datil, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 10823 3445 10787 3414 10809 3416 10810
      3413 10813 3411 10813 3410 10814 3417 10833
TIME...MOT...LOC 2219Z 202DEG 28KT 3427 10817

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Jun 26, 3:39 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Wed Jun 26 2024

NMZ237-262315-
De Baca County-
439 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE BACA COUNTY
THROUGH 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Fort Sumner. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Sumner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3417 10404 3416 10440 3449 10444 3450 10408
TIME...MOT...LOC 2239Z 174DEG 2KT 3433 10426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MA
Special weather statement, Jun 26, 3:47 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT Wed Jun 26 2024

NMZ233>235-237-262330-
Guadalupe County-Curry County-Quay County-De Baca County-
447 PM MDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DE BACA...SOUTHERN
QUAY...NORTHWESTERN CURRY AND EAST CENTRAL GUADALUPE COUNTIES THROUGH
530 PM MDT...

At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Cuervo to near Wheatland.
Movement was southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quay, Grady, House, Ragland, Sumner Lake State Park, Wheatland,
Forrest, and Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 10456 3465 10326 3508 10318 3496 10433
TIME...MOT...LOC 2247Z 031DEG 9KT 3488 10429 3498 10333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MA
Special weather statement, Jun 26, 4:10 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
510 PM MDT Wed Jun 26 2024

NMZ238-262345-
Chaves County Plains-
510 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHAVES COUNTY THROUGH
545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bottomless Lakes State Park, or 12 miles east of Roswell, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Blowing dust is possible from this storm.

Locations impacted include...
Roswell, Dexter, Hagerman, Bitter Lake Wildlife Refuge, Bottomless
Lakes State Park, Greenfield, and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3350 10434 3314 10405 3302 10443 3333 10468
TIME...MOT...LOC 2309Z 052DEG 13KT 3331 10433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33

The radar

The Holloman AFB radar (KHDX), 165 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 2 flash flood, 1 lightning. Local standard time, as filed.

Tornado, Chaves

When
June 26, 4:12 PM MST to 4:21 PM MST
Where
Chaves County, 1.44 mi SW of Hagerman to 0.57 mi SW of Hagerman
Rating
EFU
Path length
0.87 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
33.104, -104.346

Multiple reports of a landspout, or landspouts were relayed by the Hagerman Police Chief on the west side of town. This landspout was reported to have begun on the southwest side of town reaching the RV Park at Argyle Street and Wichita Road. No damage was attributed to this individual landspout. Timing is based on limited radar data.

Tornado, Chaves

When
June 26, 4:21 PM MST to 4:36 PM MST
Where
Chaves County, 1.89 mi SSE of Hagerman to 0.8 mi ENE of Hagerman
Rating
EF0
Path length
1.85 mi
Path width
20 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.096, -104.314

Multiple reports of a landspout, possibly multiple landspouts just east of Hagerman were collected and relayed by the Hagerman Police Chief. A poorly constructed and dilapidated trailer home was destroyed by this landspout. Time is estimated based on a corresponding wind gust measurement and radar data. Path is also based on the multiple reports on the east side of Hagerman likely aligning up to be the one landspout that tracked northward.

Thunderstorm Wind, Chaves

When
June 26, 4:25 PM MST to 4:35 PM MST
Where
Chaves County, 1.35 mi ESE of Hagerman
Measured
79 kt (91 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
33.110, -104.310

A peak wind gust of 91mph was reported by a trained spotter near Hagerman. Corresponding thunderstorm wind damage as relayed by the police chief and the Roswell Daily News included a barn and pivot on Morgan Road, a portion of a metal roof being torn off from a residence, and 40 to 50 electric poles and 8 transmission lines. There were several reports of fallen trees in town as well, including one at the Hagerman Public Schools. The Chaves County Undersheriff also reported a road closure along U.S. Highway 285 between mile markers 83 and 90 due to traffic accidences induced by low visibility brownout conditions. Thankfully, there were no reports of injuries or fatalities. Damage is an estimate.

Lightning, Chaves

When
June 26, 5:28 PM MST to 5:29 PM MST
Where
Chaves County, 0.84 mi S of Hagerman
Property damage
$50,000
Reported by
Public
Coordinates
33.108, -104.330

Lightning struck a tree in the front yard of a residence at 207 Linden Street in Hagerman, NM. The large and very alive tree was split down its main trunk with large branches causing damage to the roof of the house and their vehicle.

Thunderstorm Wind, Curry

When
June 26, 5:28 PM MST to 5:30 PM MST
Where
Curry County, 0.69 mi N of (Cvs)cannon Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.320

The Cannon AFB weather station measured a peak gust of 63 mph.

Thunderstorm Wind, Cibola

When
June 26, 5:40 PM MST to 5:43 PM MST
Where
Cibola County, 2.07 mi N of Correo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -107.170

A NMDOT mesonet station along I-40 at State Road 6 measured a peak thunderstorm wind gust of 59 mph.

Flash Flood, San Juan

When
June 27, 11:30 AM MST to 11:50 AM MST
Where
San Juan County, 15.94 mi WNW of Rattlesnake to 15.96 mi WNW of Rattlesnake
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
36.872, -109.045

NMDOT reported the bridge along U.S. Highway 64 at the AZ border was severely damaged by flash flooding. The original bridge was in the process of being replaced and what was destroyed was a temporary bridge structure until a new bridge was constructed. Damage is an estimate.

Thunderstorm Wind, McKinley

When
June 27, 11:56 AM MST to 11:58 AM MST
Where
McKinley County, 0.89 mi NW of (Gup)gallup Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.520, -108.800

The Gallup Airport weather station measured a peak thunderstorm gust o 63mph.

Flash Flood, Cibola

When
June 27, 1:40 PM MST to 2:50 PM MST
Where
Cibola County, 1.99 mi NNE of Milan to 2.38 mi NNE of Milan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.207, -107.877

Water flooding over NM 605 north of Milan prompted the closure of the highway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyThe tornado archive for New Mexico, 2024Warnings in New Mexico, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179035, 1179034, 1179036, 1179037, 1179038, 1179039, 1179139, 1179040, 1179138.